Thank you for your inquiry.
Actually, seizures are a well recognized side effect due to the administration of local anesthetics. They have occurred both to amide as well as to paraaminobenzoic acid derivatives. They are not immunologically mediated, but due to the pharmacologic effect of these drugs. Below you will find copies of abstracts describing seizures as a side effect of both amide and paraaminobenzoic acid local anesthetics. In addition, there are links copied below to two review articles discussing seizures occurring as a result of the administration of local anesthetics. One is a Medscape article and the other is from a website of the New York School of Regional Anesthesia.
I do not believe that skin testing your patient to local anesthetics will be of any benefit , nor am I aware of any difference between the tendency of an amide versus a paraaminobenzoic acid derivative to produce seizures in patients who are prone to seizures after the administration of local anesthetics. Based upon these observations, unfortunately, your patient, in my opinion, would be at increased risk of seizures upon the readministration of any local anesthetic, regardless of its classification.
Thank you again for your inquiry and we hope this response is helpful to you.
Ther Drug Monit. 2000 Jun;22(3):320-2.
Lidocaine and seizures.
Department of Neurology, University of Miami, Florida, USA.
Lidocaine has a concentration-dependent effect on seizures. At lower concentrations it has anticonvulsant properties, whereas concentrations above 15 microg/mL frequently result in seizures in laboratory animals and man. Seizures induced by lidocaine in experimental conditions invariably start in the amygdala. Despite the clear focal onset in these experimental models, the seizures emerging in patients given intravenous (i.v.) lidocaine are almost invariably generalized and without any clear signs of focality. Given the prevalence of partial seizures and the frequent use of lidocaine, a higher incidence of partial seizures would be expected with its use. Yet this is clearly not the case. These facts suggest that a history of partial seizures is not a major risk factor for the precipitation of partial seizures in patients treated with intravenous lidocaine.
Paediatr Drugs. 2007;9(2):125-7.
Generalized seizures following topical lidocaine administration during circumcision: establishing causation.
Rezvani M1, Finkelstein Y, Verjee Z, Railton C, Koren G.
1Division of Clinical Pharmacology - Toxicology and Clinical Biochemistry, The Hospital for Sick Children, Toronto, Ontario, Canada.
We report a case of neonatal seizures after lidocaine administration for circumcision. A 3-month-old male infant received an overdose as evidenced by toxic lidocaine levels and developed generalized seizures shortly after. Back extrapolation of the serum lidocaine concentration to time zero was used to determine the administered dose. The Naranjo scale was used to determine causation; probable causation was defined. Particular care must be taken to administer an appropriate dose of local anesthetics in infants to avoid life-threatening seizures.
Electroencephalogr Clin Neurophysiol. 1979 Dec;47(6):725-37.
Procaine-induced seizures in epileptic monkeys with bilateral hippocampal foci.
Babb TL, Perryman KM, Lieb JP, Finch DM, Crandall PH.
Intravenous procaine HCl given at low doses (0.5-2.5 mg/kg) to two monkeys with bilateral alumina hippocampal foci depressed interictal spiking or had little effect. At 5.0 mg/kg unilateral limbic activation occurred. At 10.0 mg/kg unilateral or bilateral limbic activation and generalized seizures could be evoked within 3-10 min. At higher doses (15 and 20 mg/kg) bilateral limbic activation or brief (one min) generalized seizures occurred. The unilateral-onset psychomotor seizures were not identical to spontaneous psychomotor seizures, and the generalized seizures never occurred spontaneously in these monkeys. However, these results do indicate that procaine challenges may selectively activate limbic epileptogenic areas without activation of debilitating generalized tonic-clonic seizures.
Local Anesthetic Toxicity
Toxicity of Local Anesthetics
Anesth Analg. 1995 Aug;81(2):321-8.
Regional anesthesia and local anesthetic-induced systemic toxicity: seizure frequency and accompanying cardiovascular changes.
Brown DL1, Ransom DM, Hall JA, Leicht CH, Schroeder DR, Offord KP.
We sought to determine the contemporary frequency of seizures, and the associated cardiovascular changes, resulting from local anesthetic-induced seizures in all patients undergoing brachial plexus, epidural, and caudal regional anesthetics. We investigated the following variables: development and treatment of seizure or cardiac arrest during the regional anesthetic, type of anesthetic (including local anesthetic used), gender, age, ASA physical status class and type of operation (elective or emergent). In addition, each patient who experienced a seizure underwent retrospective review of the acute event to determine the arterial blood pressure and heart rate changes accompanying the seizure, as well as details of the regional block technique. There was a significant difference between the rate of seizure development between epidural, brachia, and caudal anesthetics, with caudal > brachial > epidural. A significant difference was also noted in the rate of seizure development within types of brachial block, with supraclavicular and interscalene > axillary. No adverse cardiovascular, pulmonary or nervous system events were associated with any of the seizures, including the 16 patients who received bupivacaine blocks. The frequency of local anesthetic-induced seizures stratified by block type has a wide range, and cardiovascular collapse after bupivacaine-associated seizure has a low incidence.
Phil Lieberman, M.D.